my acne was not helped by Dianette or anti-biotics and finally aged 22 - two years ago - I took the plunge and had roaccutane with very good results. However, the acne has now returned with vigour. I have polycystic ovary syndrome but have periods. I now have been taking yasmin, a very light contraceptive pill, plus spironolactone, but 4 months in my skin is just as bad
Question - should I consider a further course of the rather powerful Ruaccutane - I have heard that one can only have 2 courses in your lifetime and also that it takes 6 months off your life expectancy!)
Mary (aged 24)
It is not true that you can only take 2 courses of Roaccutane (Accutane in the US) per lifetime, and it is most certainly not true that it takes 6 months off your life expectancy. My only hesitation about your taking this drug again is that the condition may return once again in a couple of years, and you can't keep taking it over and over. You therefore ought to talk with your doctor about options--antibiotics, for instance--that may not have worked for you in the past but may do so now. If they fail, though, you can and shouod consider another course of the Roaccutane.
Dear Dr Rockoff
Thanks for your advice - presumably it is inadvisable to take Accutane over and over because it is a very powerful drug? Do you have experience of patietns who have had sustained improvement from two episodes of Accutane, and not needed to keep on repeated it?
I have taken Roaccutane twice. 20% of patients require a second course. My dermatologist says she will prescribe up to 3 courses.
As Dr. Rockoff says, because Roaccutane changes the skin, treatments which previously proved ineffective may now work.
Have you taken Dianette with oxytetracycline?
Have you tried a topical retinoid like Differin?
A second course of Roaccutane will give you a holiday from your acne and could lead to long term remission from acne. However, as your acne is caused by an underlying condition it is possible you will relapse again.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.